Hail, Montgomery
- When
- August 19, 5:05 PM EST to 5:07 PM EST
- Where
- Montgomery County, 0.87 mi SW of Shannondale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -86.710
An isolated thunderstorm developed along the Indiana-Illinois state line during the early evening of August the 19th. This storm moved off to the northeast producing some small hail in Montgomery County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An isolated thunderstorm developed along the Indiana-Illinois state line during the early evening of August the 19th. This storm moved off to the northeast producing some small hail in Montgomery County. A couple hours later, additional scattered storms developed over the western half of central Indiana. As these storms formed into a line and pushed southeast across central Indiana, additional damaging wind reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 3:42 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 442 PM EDT TUE AUG 19 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 220 PM EDT TUE AUG 19 2014 A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE AREA TONIGHT AND STALL OUT IN THE VICINITY FOR MOST OF THE WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL INTO THE WEEKEND. THIS FRONT MAY DISSIPATE BY EARLY NEXT WEEK. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 220 PM EDT TUE AUG 19 2014 CONVECTIVELY INDUCED VORTICITY CENTER CURRENTLY MOVING THROUGH ILLINOIS...WITH SHORT TERM MODELS SUGGESTING THIS FEATURE WILL BE ENTERING THE WESTERN ZONES OVER THE NEXT 2-3 HOURS. MOST OF THE EARLIER CONVECTION HAS DISSIPATED...HOWEVER AIR MASS IS QUITE UNSTABLE OVER THE AREA...AND STARTING TO SEE SCATTERED CONVECTION REDEVELOP WITH THIS FEATURE. SHORT TERM MODELS SUGGEST THIS FEATURE WILL PASS OFF TO THE EAST AROUND 200300Z. APPEARS THE BEST THREAT FOR PRECIPITATION WILL BE WITH THIS UPPER WAVE FROM LATER AFTERNOON INTO THE LATE EVENING HOURS. WILL MAKE A LAST MINUTE DECISION ON WHETHER TO GO LIKELY OR SCATTERED POPS BASED ON CONVECTIVE TRENDS. LATEST MODEL GUIDANCE SUGGESTS LAPSE RATES SUFFICIENT FOR STORM ORGANIZATION/SEVERE THREAT...BUT DEEP SHEAR CONTINUES TO BE A LITTLE WEAK AT THIS TIME. SHEAR MAY INCREASE LATER THIS AFTERNOON/EVENING AS AN UPPER TROUGH APPROACHES FROM THE NORTHWEST. DON/T HAVE ANY MAJOR ARGUMENTS WITH THE GFS MOS LOWS TONIGHT CONSIDERING LOW LEVEL THICKNESSES. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... ISSUED AT 220 PM EDT TUE AUG 19 2014 NORTHWEST UPPER FLOW EXPECTED ACROSS THE AREA DURING THIS PERIOD...AS AN UPPER TROUGH GRADUALLY SHIFTS INTO NEW ENGLAND AND A HEAT RIDGE BUILDS INTO THE LOWER MISSISSIPPI VALLEY AND GULF COAST STATES. FRONTAL ZONE THAT MOVES INTO THE AREA TONIGHT LOOKS TO LINGER IN THE VICINITY THROUGH THE REST OF THE PERIOD. WARM ADVECTION BEGINS WEDNESDAY AFTERNOON...AND THIS COMBINED WITH A POTENTIALLY VERY UNSTABLE AIR MASS MAY SPARK OFF SOME CONVECTION BY LATE IN THE DAY WEDNESDAY. WILL GO WITH CHANCE POPS DURING THE AFTERNOON HOURS. WARM ADVECTION PATTERN GETS STRONGER BY WEDNESDAY NIGHT INTO THURSDAY...SO BETTER CHANCES OF CONVECTION ARE PROBABLE DURING THOSE TIMES. WILL KEEP POPS IN THE HIGH CHANCE CATEGORY FOR NOW DUE TO QUESTIONS REVOLVING AROUND THE LOCATION/TIMING OF CONVECTION...BUT LAPSE RATES/DEEP SHEAR CONTINUE TO LOOK FAVORABLE FOR STORM ORGANIZATION/POTENTIAL SEVERE THREAT INTO THURSDAY. BEYOND THURSDAY...DEEP SHEAR DIMINISHES WITH TIME...HOWEVER THE LOCAL AREA CONTINUES TO BE ON THE EDGE OF A MID LEVEL CAP. AS A RESULT...ADDITIONAL CONVECTIVE CLUSTERS MAY BE POSSIBLE INTO FRIDAY WITH ANY POSSIBLE DISTURBANCES THAT MAY RIPPLE THROUGH THE FLOW. WILL KEEP CHANCE POPS GOING INTO FRIDAY. PRECIPITABLE WATERS 1.50-2.00 INCHES SUGGEST HEAVY RAINFALL POSSIBLE THROUGH THE PERIOD. LOW LEVEL THICKNESS PROGS SUGGEST THE GFS MOS TEMPERATURE GUIDANCE THROUGH THE SHORT TERM LOOK REASONABLE FOR THE MOST PART. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... ISSUED AT 207 PM EDT TUE AUG 19 2014 ONLY CERTAINTY WITH THIS FORECAST DURING THIS PERIOD IS THE CONTINUATION OF SOME VERY WARM SUMMER WEATHER DURING THE WEEKEND. GFS AND ECMWF CONTINUE TO KEEP THE STRONG RIDGE IN PLACE ALOFT DURING THIS PERIOD AND NOW HAVE BACKED OFF ON THE FLATTENING OF THE RIDGE UNTIL TUESDAY AS A COLD FRONT GOES THROUGH THE AREA AND RETURNS TEMPERATURES CLOSER TO SEASONAL NORMALS. PRIOR TO TUESDAY...MODELS AND ALLBLEND CONTINUE TO INDICATE POPS ON SATURDAY NIGHT THROUGH SUNDAY NIGHT AS SEVERAL BOUNDARIES LOOK TO REMAIN IN PLACE NEAR CENTRAL INDIANA. THUS WILL CONTINUE WITH LOW CHC POPS FOR NOW DURING THAT TIME AS A VERY WARM AND HUMID AIR MASS WILL REMAIN IN PLACE. && .AVIATION /DISCUSSION FOR THE 19/2100Z TAF UPDATE/... ISSUED AT 439 PM EDT TUE AUG 19 2014 UPDATE... CONVECTIVE DEVELOPMENT HAS BEEN CONFINED TO THE KLAF AREA SO FAR. AS A RESULT...REMOVED MENTION OF THUNDERSTORMS FROM KIND. PREVIOUS DISCUSSION... VFR CONDITIONS EXPECTED FOR MUCH OF THIS AFTERNOON. CONVECTIVE COMPLEX OVER CENTRAL ILLINOIS IS EXPECTED TO PROGRESS EAST ACROSS CENTRAL INDIANA LATE THIS AFTERNOON. RAPID REFRESH DEPICTS A DECAYING CONVECTIVE COMPLEX WORKING ACROSS THE TAF SITES LATE THIS AFTERNOON. WITH CONDITIONAL INSTABILITY IN PLACE AND MARGINAL SHEAR...THE INTENSITY OF THE APPROACHING STORMS REMAINS IN QUESTION. THUS FOR NOW WILL USE SOME TEMPO GROUPS FOCUSING THE PRIME WINDOW OF SHRA/TSRA PASSAGE. ANY TSRA MAY PRODUCE BREIF IFR OR WORSE CONDITIONS. IFR CONDITIONS ARE EXPECTED AGAIN OVERNIGHT AT LAF...BMG AND HUF AS HIGH DEW POINTS...EARLIER LIGHT RAIN AND LIGHT WINDS SHOULD RESULT IN ANOTHER MORNING OF FOG FORMATION. HEAT ISLAND EFFECTS AT IND SHOULD KEEP MVFR CONDITIONS AT INDIANAPOLIS. AFTER SUN UP ON WEDNESDAY...FOG WILL ONCE AGAIN BURN OFF...QUICKLY LEADING TO SCT DIURNAL CU. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....PUMA AVIATION...JP/TDUD VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 541 PM EDT TUE AUG 19 2014 INZ021-028>031-035>049-051>057-060>065-067>072-201000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 541 PM EDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO IMPACT PORTIONS OF CENTRAL INDIANA THROUGH THE OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THE EVENING. HAZARDS: MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. DANGEROUS LIGHTNING WILL BE A THREAT FROM ANY THUNDERSTORM. TIMING: MAIN SEVERE THREAT UNTIL 1100 PM EDT. DISCUSSION: THE REMNANTS OF AN UPPER WAVE OVER ILLINOIS AND A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT CONTINUING THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH SATURDAY. NO WIDESPREAD SEVERE STORMS ARE ANTICIPATED AT THIS TIME...HOWEVER LIGHTNING AND HEAVY RAINFALL ARE ALWAYS A THREAT FROM ANY THUNDERSTORM. DISCUSSION: A FRONTAL SYSTEM WILL MOVE INTO THE AREA AND STALL OUT. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL THROUGH MOST OF THE UPCOMING WEEK. A RIDGE OF HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT TUE AUG 19 2014
INZ036-037-192230-
BOONE-MONTGOMERY-
549 PM EDT TUE AUG 19 2014
...STRONG THUNDERSTORM ADVISORY FOR WESTERN BOONE AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 630 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEBANON...
LADOGA...
NEW ROSS...
JAMESTOWN...
ADVANCE...
THORNTOWN...
ULEN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4018 8651 4000 8637 3992 8657 3992 8669
3987 8669 3986 8676 3987 8688 3996 8700
4018 8658
TIME...MOT...LOC 2150Z 239DEG 18KT 3993 8683
RYANThe Indianapolis radar (KIND), 52 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
An estimated 60 mph thunderstorm wind gust was observed in this location.
A 4-inch diameter, live tree limb was broken off due to strong thunderstorm wind gusts.
A large portion of a pear tree was broken off due to damaging thunderstorm wind gusts.
An 18-inch diameter tree was uprooted and several 6 to 10 inch limbs were broken due to damaging thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541593, 541594, 541595, 541596, 541597, 541599.